The canonical model of a singular curve. (English) Zbl 1172.14019

Let \(C\) be a complete integral curve of arithmetic genus \(g \geq 2\) over an algebraically closed field of arbitrary characteristic. The canonical model \(C'\) of \(C\) was defined by M. Rosenlicht [Ann. Math. (2) 56, 169–191 (1952 (1952; Zbl 0047.14503)], where he introduced the dualizing sheaf \(\omega\).
In this paper the authors give refined statements and modern proofs of Rosenlicht’s results about \(C'\):
They give a version of Clifford’s Theorem more general with respect to Rosenlicht’s one and they characterize the case in which the canonical model \(C'\) is equal to the rational normal curve \(N_{g-1}\).
Then they show that, if \(C\) is nonhyperelliptic, the canonical map induces an open embedding of its Gorenstein locus into its canonical model \(C'\); the proof involves the blowup of \(C\) with respect to \(\omega\).
Also, using Castelnuovo Theory and some results due to V. Barucci and R. Fröberg [J. Algebra 188, No. 2, 418–442 (1997; Zbl 0874.13018)], they give necessary and sufficient conditions for the canonical model \(C'\) to be arithmetically normal.
Finally, they prove Rosenlicht’s Main Theorem which essentially asserts that, if \(C\) is nonhyperelliptic, the canonical map between the blowup of \(C\) with respect to \(\omega\) and \(C'\) is an isomorphism; they apply this result to characterize the non-Gorenstein curves \(C\) whose canonical model is projectively normal.


14H20 Singularities of curves, local rings
14H45 Special algebraic curves and curves of low genus
14H51 Special divisors on curves (gonality, Brill-Noether theory)
Full Text: DOI arXiv Link


[1] Arbarello E., Cornalba M., Griffiths P.A., Harris J.: Geometry of Algebraic Curves. Springer- Verlag, Berlin (1985) · Zbl 0559.14017
[2] Bertini E.: Introduzione alla Geometria Proiettiva degli Iperspazi. Enrico Spoerri, Pisa (1907) · JFM 38.0582.02
[3] Barucci V., Fröberg R.: One-dimensional almost Gorenstein rings. J. Alg 188, 418–442 (1997) · Zbl 0874.13018
[4] Catanese, F., Pluricanonical-Gorenstein-curves, In Enumerative geometry and classical algebraic geometry (Nice, 1981), Progr. Math., 24, Birkhäuser Boston, 1982, pp. 51–95
[5] Eisenbud D.: Linear sections of determinantal varieties. Am. J. Math. 110(3), 541–575 (1988) · Zbl 0681.14028
[6] Eisenbud, D.: Commutative algebra with a view towards algebraic geometry. Graduate Texts in Mathematics 150. Springer, New York (1994)
[7] Eisenbud, D., Koh, J., Stillman, M. (appendix with Harris, J.): Determinantal equations for curves of high degree. Am. J. Math. 110, 513–539 (1988) · Zbl 0681.14027
[8] Fujita, T.: Defining equations for certain types of polarized varieties. In Complex Analysis and Algebraic Geometry, pp. 165–173. Iwanami Shoten, Tokyo (1977) · Zbl 0353.14011
[9] Fujita T.: On hyperelliptic polarized varieties. Thoku Math. J. 35(2), 1–44 (1983) · Zbl 0505.14003
[10] Grothendieck, A., and Dieudonné, J.: Éléments de géométrie algébrique. II. Étude globale élémentaire de quelques classes de morphismes. Inst. Hautes Études Sci. Publ. Math. vol. 8 (1961)
[11] Hartshorne R.: Algebraic Geometry. Springer-Verlag, New York (1977) · Zbl 0367.14001
[12] Homma M.: Singular hyperelliptic curves. Manuscr. Math. 98, 21–36 (1999) · Zbl 0940.14019
[13] Hartshorne R.: Generalized divisors on Gorenstein curves and a theorem of Noether. J. Math. Kyoto Univ. 26-3, 375–386 (1986) · Zbl 0613.14008
[14] Kempf, G.: The singularities of certain varieties in the Jacobian of a curve. PhD thesis, Columbia University (1971)
[15] Kleiman S., Landolfi J.: Geometry and deformation of special Schubert varieties. Compos. Math. 23, 407–434 (1971) · Zbl 0238.14006
[16] Lipman J.: Stable ideals and Arf rings. Am. J. Math. 93(3), 649–685 (1971) · Zbl 0228.13008
[17] Martins R.V.: On trigonal non-Gorenstein curves with zero Maroni invariant. J. Algebra 275, 453–470 (2004) · Zbl 1060.14036
[18] Mumford, D.: Lectures on curves on an algebraic surface. With a section by G.M. Bergman, Annals of Mathematics Studies, No. 59. Princeton University Press, Princeton (1966) · Zbl 0187.42701
[19] Rosenlicht M.: Equivalence relations on algebraic curves. Ann. Math. 56, 169–191 (1952) · Zbl 0047.14503
[20] Saint-Donat B.: On Petri’s analysis of the linear system of quadrics through a canonical curve. Math. Ann. 206, 157–175 (1973) · Zbl 0315.14010
[21] Serre J.P.: Groupes Algébriques et Corps de Classes. Hermann, Paris (1959) · Zbl 0097.35604
[22] Stöhr K.-O.: On the poles of regular differentials of singular curves. Bull. Braz. Math. Soc. 24, 105–135 (1993) · Zbl 0788.14020
[23] Stöhr K.-O.: Hyperelliptic Gorenstein curves. J. Pure Appl. Algebra 135, 93–105 (1999) · Zbl 0940.14018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.